Externalities in a life cycle model with endogenous survival
Michael Kuhn,
Stefan Wrzaczek,
Alexia Fürnkranz-Prskawetz and
Gustav Feichtinger
Journal of Mathematical Economics, 2011, vol. 47, issue 4-5, 627-641
Abstract:
We study socially vs individually optimal life cycle allocations of consumption and health, when individual health care curbs own mortality but also has a spillover effect on other persons’ survival. Such spillovers arise, for instance, when health care activity at aggregate level triggers improvements in treatment through learning-by-doing (positive externality) or a deterioration in the quality of care through congestion (negative externality). We combine an age-structured optimal control model at population level with a conventional life cycle model to derive the social and private value of life. We then examine how individual incentives deviate from social incentives and how they can be aligned by way of a transfer scheme. The age-patterns of socially and individually optimal health expenditures and the transfer rate are derived. Numerical analysis illustrates the working of our model.
Keywords: Demand for health; Externality; Life cycle-model; Optimal control; Tax–subsidy; Value of life (search for similar items in EconPapers)
Date: 2011
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (26)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406811000747
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Externalities in a Life-Cycle Model with Endogenous Survival (2010) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:47:y:2011:i:4:p:627-641
DOI: 10.1016/j.jmateco.2011.08.002
Access Statistics for this article
Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii
More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().